Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 5, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Mar 5, 2017, 7:52 AM MST for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at Mar 6, 2017, 1:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2017, 7:52 AM MST (14:52 UTC)
- In effect from
- Mar 6, 2017, 1:00 PM MST
- Expired
- Mar 6, 2017, 7:00 PM MST
- In force
- 6 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 2.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2034 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211 WWUS84 KEPZ 051452 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 752 AM MST Sun Mar 5 2017 ...DRY AND WINDY CONDITIONS EXPECTED MONDAY... .On Sunday night and Monday...winds aloft will strengthen over the region...as a large upper level trough will move through the central and southern Rockies. Approach of this feature will lead to the development of strong surface low pressure over the western high plains Monday...with a tight pressure gradient across New Mexico and west Texas at that time. Mix down of these winds aloft and increasing winds near the surface...will generate strong west to southwest 20 ft winds over the area. With high or greater fire dangers...minimum relative humidities and very low fuel moistures expected...the development of critical fire conditions is likely Monday afternoon into early Monday evening. NMZ111-112-TXZ055-056-052300- /O.UPG.KEPZ.FW.A.0004.170306T2000Z-170307T0200Z/ /O.NEW.KEPZ.FW.W.0005.170306T2000Z-170307T0200Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 752 AM MST Sun Mar 5 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MST MONDAY FOR FOR SUSTAINED 20 FOOT WIND SPEEDS OVER 20 MPH AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 055, 056, 111, AND 112... The National Weather Service in El Paso has issued a Red Flag Warning, which is in effect from 1 PM to 7 PM MST Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. Fire weather zone 055. Fire weather zone 056. * 20-FOOT WIND...West to southwest 20 to 30 mph with gusts to 40 mph or more. * HUMIDITY...9 to 13 percent. * IMPACTS...any fires that develop will likely spread rapidly. Be careful if you have to operate gas or electrical powered machinery outside. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 20
1 follow-up statement
063 WWUS84 KEPZ 052240 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 340 PM MST Sun Mar 5 2017 ...CRITICAL FIRE CONDITIONS EXPECTED MONDAY... .Tonight and Monday...winds aloft will strengthen over the region...as a large upper level trough will move through the central and southern Rockies. Approach of this feature will lead to the development of strong surface low pressure over the western high plains Monday...with a tight pressure gradient across New Mexico and west Texas. Mix down of these winds aloft and increasing winds near the surface...will generate strong west to southwest 20 ft winds over the area. With high or greater fire dangers...minimum relative humidities to the single digits and very low fuel moistures expected...the development of critical fire conditions is likely Monday afternoon into early Monday evening. NMZ111-112-TXZ055-056-070200- /O.CON.KEPZ.FW.W.0005.170306T2000Z-170307T0200Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 340 PM MST Sun Mar 5 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM MST MONDAY FOR SUSTAINED 20 FOOT WIND SPEEDS OVER 20 MPH AND LOW RELATIVE HUMIDITES FOR FIRE WEATHER ZONES 055, 056, 111, AND 112... * AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. Fire weather zone 055. Fire weather zone 056. * 20-FOOT WIND...West to southwest 20 to 30 mph with gusts to 40 mph or more. * HUMIDITY...9 to 13 percent. * IMPACTS...any fires that develop will likely spread rapidly. Be careful if you have to operate gas or electrical powered machinery outside. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ TRIPOLI
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 5, 4:17 AM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Mar 5, 4:17 AM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
417 AM MST Sun Mar 5 2017
.SYNOPSIS...
Looks like a couple of windy days today and Monday, but otherwise
a warm and dry pattern setting up for much of this week. Strong
Pacific storm system is beginning to move onshore of the west
coast and will move across the Great Basin this afternoon and the
central Rockies Monday. The system should be mostly dry, with perhaps
a few light showers over the Gila Region this afternoon. What the
system will bring is winds, with windy afternoons expected today
and again on Monday. Some blowing dust is likely and the
Interstate 10 area out by Lordsburg could see brief reduced
visibilities and dangerous driving conditions. Temperatures will
remain quite warm through the week, some 5 to 10 degrees above
normal. Another chance of rain may pop up Thursday, especially
from El Paso east.
&&
.DISCUSSION...
A mostly dry and warm period is shaping up for this week as a
zonal pattern develops. Pacific storm system moving onshore of the
west coast at this time. Satellite imagery showing system mostly
moisture starved. TPW product shows system is just entraining a
slight feed from abundant moisture much further west over the
central Pacific. Does look like a subtropical jet out ahead of the
system contains healthy mid/high level moisture and this will
cover the CWA with clouds later today. Models do show some
scattered light precip over the Gila this afternoon so did include
that in the grids. Otherwise the system will move across the Great
Basin this afternoon and the central Rockies Monday, too far north
for any precip. Of more importance, the system will produce gusty
winds this afternoon and again on Monday. Looks like winds will
remain just below advisory criteria. Prog soundings from KELP does
show some east slope potential overnight. Will have to watch this
closely also, but believe this also will remain just below
advisory level.
Dry west flow aloft will move in as Pacific system exits the area
Monday. Tuesday and Wednesday look to remain dry, with
temperatures perhaps just a bit cooler behind the upper trough.
Wed night/Thur remains a bit of a forecast problem as GFS and
ECMWF continue to disagree on next weak cut off low. GFS continues
to show upper low a bit closer to the Baja than the ECMWF and
hence is able to push considerable moisture over the CWA beginning
Wednesday night into Thursday, as southerly flow aloft increases.
ECMWF still much less enthusiastic about this and has been more
consistent from run to run. Further, GFS trend has been to move
area of precip further east, so tailored the grids to reflect this
somewhat. GFS also quite unstable, but again with such low
confidence for this time period, will not mention thunderstorms at
this time.
&&
.AVIATION...Valid 05/12Z-06/12Z...
VFR expected through period. Increasing from the west...SCT/BKN120
layers to 350. Few BKN100 -SHRA over the Gila Region aft 18Z.
Surface winds becoming strong this afternoon...southwest 18-25 kts
with a few gusts to 35 kts. Patchy 1SM BLDU across the lowlands,
especially Deming west. BLDU should dissipate after 01Z.
&&
.FIRE WEATHER...
Southwest flow aloft will today and Monday ahead of the next
Pacific storm system. The system will begin spreading cloudiness
into the area by this afternoon and create windy afternoons both
today and Monday. There may be a few brief spotty areas near Red
Flag this afternoon and most lowlands may reach Red Flag on
Monday. Dry west flow will continue Monday through Wednesday.
At this time another system aloft is forecast to tap some
subtropical moisture and bring it northward from Mexico into our
are by Thursday so there is a slight chance of showers Wednesday
night and Thursday. Temperatures will remain well above normal
through mid week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 77 54 75 46 / 0 0 0 0
Sierra Blanca 78 53 74 45 / 0 0 0 0
Las Cruces 75 47 72 41 / 0 0 0 0
Alamogordo 76 50 72 42 / 0 0 0 0
Cloudcroft 53 36 50 28 / 0 0 0 0
Truth or Consequences 75 46 72 39 / 0 0 0 0
Silver City 66 40 61 36 / 10 0 0 0
Deming 76 43 70 37 / 0 0 0 0
Lordsburg 74 39 68 36 / 0 0 0 0
West El Paso Metro 77 55 74 47 / 0 0 0 0
Dell City 77 45 76 40 / 0 0 0 0
Fort Hancock 80 51 79 43 / 0 0 0 0
Loma Linda 72 52 70 45 / 0 0 0 0
Fabens 78 51 76 42 / 0 0 0 0
Santa Teresa 76 50 74 42 / 0 0 0 0
White Sands HQ 76 54 73 46 / 0 0 0 0
Jornada Range 75 43 72 38 / 0 0 0 0
Hatch 76 48 72 41 / 0 0 0 0
Columbus 78 47 74 42 / 0 0 0 0
Orogrande 77 52 74 44 / 0 0 0 0
Mayhill 63 43 66 31 / 0 0 0 0
Mescalero 63 41 62 33 / 0 0 0 0
Timberon 62 39 60 33 / 0 0 0 0
Winston 66 34 64 30 / 0 0 0 0
Hillsboro 70 42 69 37 / 0 0 0 0
Spaceport 73 43 71 39 / 0 0 0 0
Lake Roberts 64 29 61 26 / 20 0 0 0
Hurley 68 39 64 34 / 0 0 0 0
Cliff 69 30 64 27 / 10 0 0 0
Mule Creek 66 30 61 28 / 10 0 0 0
Faywood 69 41 66 36 / 0 0 0 0
Animas 75 42 71 38 / 0 0 0 0
Hachita 76 42 72 37 / 0 0 0 0
Antelope Wells 75 42 72 39 / 0 0 0 0
Cloverdale 68 41 68 39 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Monday afternoon through Monday evening
for NMZ111-112.
TX...Fire Weather Watch from Monday afternoon through Monday evening
for TXZ055-056.
&&
17 HefnerHazardous weather outlook, Mar 5, 4:41 AM MST, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 441 AM MST Sun Mar 5 2017 NMZ401>417-TXZ418>424-061300- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 441 AM MST Sun Mar 5 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight. Winds this afternoon increasing to 20 to 30 mph. Blowing dust over the desert areas until early evening. Dust prone areas such as vicinity of Lordsburg and Deming south could briefly see visibilities below one mile and hazardous driving conditions this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Windy again Monday afternoon with patchy blowing dust. Slight chance of showers Wednesday night and Thursday, mostly from El Paso east. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 10:38 PM MST | Fire Weather Watch | EPZ | El Paso, Hudspeth | 9 hr |
| Mar 5, 12:14 PM MST | Wind Advisory | EPZ | El Paso | 30 hr |
Nearby
Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.